Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 39, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 26, 2024, 5:05 PM CDT for Harrison County, Monona County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2024, 5:05 PM CDT (22:05 UTC)
- Expired
- Apr 26, 2024, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Harrison County, IA, Monona County, IA
The radar
The Omaha radar (KOAX), 70 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 5:05 PM CDT | TORNADO | 3 Nne Pisgah, IA | |
| Apr 26, 5:17 PM CDT | TORNADO | 2 Sw Soldier, IA | A short-lived tornado developed in an agricultural field and moved generally northeast across fields and pastureland, damaging outbuildings of farmsteads near the intersection of 280th and Poplar Roads. The tornado appeared to dissipate in pastureland before r |
| Apr 26, 5:23 PM CDT | TORNADO | 2 Wsw Soldier, IA | An EF1 tornado developed near the intersection of 260th and 270th Streets. It produced damage to outbuildings at a farmstead near the intersection, and tossed some fiberglass boats. The tornado moved across agricultural fields generally northeast paralleling S |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 12:52 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 518 m²/s²
- 0-3 km storm-relative helicity
- 707 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
037
WFUS53 KOAX 262205
TOROAX
IAC085-133-262245-
/O.NEW.KOAX.TO.W.0039.240426T2205Z-240426T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
505 PM CDT Fri Apr 26 2024
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southeastern Monona County in west central Iowa...
Western Harrison County in southwestern Iowa...
* Until 545 PM CDT.
* At 505 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Modale, or 10 miles northeast of Blair, moving
northeast at 50 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Mondamin and Magnolia around 510 PM CDT.
Pisgah around 515 PM CDT.
Moorhead around 525 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Soldier and Ute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4155 9599 4164 9610 4211 9581 4210 9567
4187 9567 4186 9566
TIME...MOT...LOC 2205Z 203DEG 41KT 4164 9598
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
BLB1 follow-up statement
962
WWUS53 KOAX 262234
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
534 PM CDT Fri Apr 26 2024
IAC085-133-262245-
/O.CON.KOAX.TO.W.0039.000000T0000Z-240426T2245Z/
Monona IA-Harrison IA-
534 PM CDT Fri Apr 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN MONONA AND NORTH CENTRAL HARRISON COUNTIES...
At 533 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Woodbine, or 24 miles southwest of
Denison, moving northeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Monona and north central Harrison Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4176 9576 4183 9589 4211 9581 4210 9567
4187 9567 4186 9566
TIME...MOT...LOC 2233Z 210DEG 30KT 4183 9575
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
BLBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 26, 1:06 PM CDT, 3 hours 59 minutes earlier. Its key messages:
- Severe thunderstorms Today and Saturday with strong tornadoes, large hail, damaging winds, and flash flooding possible. Greater flooding threat on Saturday night.
- Severe thunderstorms possible on Sunday as well, to a lesser degree, but brief tornadoes possible as well.
- Storms wrap up by Monday, with warmer temperatures arriving next week. Another round of showers and storms possible Tuesday/Wednesday.
Area forecast discussion, Apr 26, 1:06 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 106 PM CDT Fri Apr 26 2024 .KEY MESSAGES... - Severe thunderstorms Today and Saturday with strong tornadoes, large hail, damaging winds, and flash flooding possible. Greater flooding threat on Saturday night. - Severe thunderstorms possible on Sunday as well, to a lesser degree, but brief tornadoes possible as well. - Storms wrap up by Monday, with warmer temperatures arriving next week. Another round of showers and storms possible Tuesday/Wednesday. && .DISCUSSION... Issued at 1224 PM CDT Fri Apr 26 2024 Skies are clearing from the southeast this afternoon as storms are starting to develop near the center of the surface low across central Nebraska. There's already one supercell that has developed west of Grand Island. We're watching towering Cu start to develop across north-central Kansas and south-central Nebraska out near Hebron which will be our line of strong to severe thunderstorms for this afternoon. We have a primed environment with 2000-2500 J/kg of MLCAPE, 150-200 m2/s2 of 0-1 km helicity that increases to 200+ across southeast Nebraska. Seems like this could be a day where any individual storm will be capable of producing a strong tornado. Storms will be moving into the Lincoln area around 3 PM, the Omaha Metro around 4 - 5 PM, making it to the Missouri River around 5 PM, and out of our area by around 7 to 8 PM. Some of the CAMS show the potential for an additional storm or two trailing behind the main line, but the severe window for each area will center mostly around the main line of storms. Once storms clear the area this evening, we'll see clearing skies across most of our area. We will have low clouds spread south out of South Dakota overnight tonight into Norfolk, but probably won't make it as far south as Omaha. Saturday morning we'll be between systems, dry with light winds. We'll see a warm front lift north during the afternoon with the approach of our next low pressure system. We'll see initial storm development along and ahead of the warm front around 6-7 PM with several rounds of storms developing and training along the warm front which stalls somewhere along I-80. With training storms, we add the significant potential for flash flooding in addition to large hail, strong tornadoes, and damaging winds Saturday evening, with the significant severe threat possibly not ending until after midnight. We'll see a third chance for severe storms on Sunday as the center of the surface low passes over our area Sunday afternoon. This will be a lower threat, but should not be overlooked. This will be similar to what we saw about ten days ago where we had a couple brief tornadoes that popped up from low-topped supercells that developed in a similar environment as the surface low again passed right over our area. We could also see hail up to quarter-size and damaging winds up to 60 mph. All storms should finally exit our area after midnight Monday. For the extended forecast, we just don't have time right now to do an in-depth analysis beyond day three. See previous discussion below: We finally receive a break from the active weather pattern on Monday and into early next week, with just a few minor showers and storms possible Tuesday and Wednesday. Temperatures will generally top out in the 70s next week, with a few locations reaching the low 80s on Tuesday. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1149 AM CDT Fri Apr 26 2024 IFR cigs this morning are starting to clear from the southwest this morning as the low pressure center starts its approach. Expect a period of improvement to VFR conditions with BKN or SCT cigs around 3500-4500 ft about an hour or two before thunderstorms move through the terminals this afternoon. Models suggest there could be one or two lines of thunderstorms that roll through. Went ahead and put one line in the TAFs, but will adjust to factor in for a second line of storms if it develops just behind the first. Storms should be east of the terminals by 00Z this evening, with clearing skies and winds turning westerly or southwesterly. Low clouds will spread south out of South Dakota into KOFK late in the TAF period around 04-06Z bringing MVFR to IFR conditions through the end of the TAF period. As of right now it does not appear they will get far enough south to impact KOMA or KLNK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy/KG AVIATION...McCoy
Hazardous weather outlook, Apr 26, 1:22 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 122 PM CDT Fri Apr 26 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-270830- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 122 PM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Severe weather is likely across much of eastern Nebraska and southwest Iowa this afternoon and evening. All hazards are possible, including large hail up to three inches in diameter, a few strong tornadoes, and thunderstorm winds up to 70 mph. Much of eastern Nebraska and southwest Iowa are in an enhanced risk of severe weather. The best timeframe for severe storms should be from 2 pm through 8 pm. Be prepared to implement severe weather safety plans this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of severe weather is likely late Saturday afternoon into Saturday night, especially along and south of I-80. Again, all severe hazards are possible, including hail up to three inches in diameter, a few strong tornadoes, and thunderstorm winds up to 70 mph. Severe weather is again possible Sunday afternoon into evening in parts of southeast Nebraska and southwest Iowa. Hail up to quarter size and thunderstorm winds up to 60 mph are the main hazards, but an isolated weak tornado couldn't be ruled out as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required on both this afternoon and evening and Saturday evening.
In the hours before
Local storm report, Apr 26, 4:57 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
457 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Tornado 2 NNW Pacific Junction 41.04N 95.82W
04/26/2024 Mills IA Trained Spotter
&&Local storm report, Apr 26, 4:59 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
459 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Tornado 4 E Omaha 41.27N 95.93W
04/26/2024 Douglas NE NWS Employee
&&Local storm report, Apr 26, 5:01 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
501 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Tornado 3 ENE Carter Lake 41.30N 95.87W
04/26/2024 Pottawattamie IA Emergency Mngr
&&Local storm report, Apr 26, 5:03 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
503 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 5 NE Omaha 41.30N 95.93W
04/26/2024 M1.75 Inch Douglas NE Public
&&Local storm report, Apr 26, 5:04 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
504 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Hail Nemaha 40.34N 95.67W
04/26/2024 E2.75 Inch Nemaha NE Emergency Mngr
&&Local storm report, Apr 26, 5:05 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
505 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 1 NNE Omaha 41.28N 96.00W
04/26/2024 E1.00 Inch Douglas NE Public
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:41 PM CDT | Tornado Warning | OAX | Harrison, Pottawattamie | 49 min |
| Apr 26, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 51 min |
| Apr 26, 4:19 PM CDT | Tornado Warning | OAX | Fremont, Mills | 41 min |
| Apr 26, 4:22 PM CDT | Tornado Warning | OAX | Harrison | 38 min |
| Apr 26, 4:26 PM CDT | Tornado Warning | OAX | Pottawattamie | 49 min |
| Apr 26, 4:32 PM CDT | Flash Flood Warning | OAX | Mills, Pottawattamie | 3 hr |
| Apr 26, 4:34 PM CDT | Tornado Warning | OAX | Harrison | 41 min |
| Apr 26, 4:39 PM CDT | Areal Flood Advisory | OAX | Harrison | 2 hr |
| Apr 26, 4:48 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 27 min |
| Apr 26, 4:54 PM CDT | Tornado Warning | OAX | Harrison, Pottawattamie | 51 min |
| Apr 26, 4:55 PM CDT | Tornado Warning | OAX | Harrison, Monona | 65 min |
| Apr 26, 4:55 PM CDT | Tornado Warning | OAX | Fremont, Mills, Montgomery | 20 min |
| Apr 26, 4:59 PM CDT | Tornado Warning | OAX | Mills, Pottawattamie | 61 min |
| Apr 26, 5:25 PM CDT | Tornado Warning | OAX | Harrison, Pottawattamie, Shelby | 28 min |
| Apr 26, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 49 min |
| Apr 26, 5:38 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 55 min |
| Apr 26, 5:46 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 36 min |
| Apr 26, 5:48 PM CDT | Tornado Warning | OAX | Monona | 18 min |
| Apr 26, 5:49 PM CDT | Tornado Warning | OAX | Montgomery, Page | 41 min |
| Apr 26, 6:03 PM CDT | Severe Thunderstorm Warning | OAX | Page | 27 min |
| Apr 26, 6:06 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 24 min |
| Apr 26, 6:17 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 13 min |
| Apr 26, 6:19 PM CDT | Tornado Warning | OAX | Page | 11 min |
| Apr 26, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 47 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.